Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 52, NWS Wichita, KS

May 17, 1995Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 7:11 AM CDT for Elk County, Kansas. It was in force for 25 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 7:11 AM CDT (12:11 UTC)
Expired
May 17, 1995, 7:36 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Elk County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 171212
SVRICT
KSC049-171315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
711 AM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...ELK COUNTY
 
AT 710 AM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRENOLA OR 33
MILES NORTHEAST OF ARKANSAS CITY. THE STORM WAS MOVING NORTHEAST AT 40
MPH AND WILL MOVE THROUGH HOWARD BY 730 AM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:03 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 17, 5:03 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
502 AM CDT WED MAY 17 1995

...FCST PROBLEM IS TRW AND EXCESSIVE RAIN...

TRW IS CONTINUING ALONG AND NORTH OF A E-W BNDRY ACRS CEN KS. WL GO
AHEAD AND KEEP LIKELY POPS TDY ALL ZNS.

A QUICK LOOK AT THE MDLS SHOW THAT THE MAIN EVENT IS YET TO COME.
AGAIN...FLOODING WL BE A PROBLEM ESPLY ACRS CEN KS WHERE 3-5 INCH RAINS
HAVE OCCURRED OVERNIGHT. FOR LACK OF TIME HAVE LEFT TEMPS ALONE.

RSL 61/43 88  SLN 62/43 88
ICT 70/50 88  HUT 70/50 88
CNU 70/50 78

OGREN

In the hours before

Local storm report, May 17, 5:23 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT WED MAY 17 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...
05/17/95
005O       GORHAM                  KS     GOLFBALL SIZE HAIL AND 80 MPH
           RUSSELL CO.                    WINDS.

0143       5 W SYLVAN GROVE        KS     80 MPH WINDS AND 3/4 INCH
           LINCOLN CO.                    HAIL.

0145       LINCOLN                 KS     70 MPH WINDS.
           LINCOLN CO.

0219       3 N ALBERT              KS     ONE INCH HAIL.
           BARTON CO.

0235       3 W HOISINGTON          KS     GOLFBALL HAIL.
           BARTON CO.

0259       BUSHTON                 KS     rQUARTER SIZE HAIL.
           RICE CO.

0328       WINDOM                  KS     QUARTER SIZE HAIL.
           MCPHERSON CO.

0335       MCPHERSON               KS     QUARTER SIZE HAIL.
           MCPHERSON CO.

.END

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:36 PM CDTTornado WarningICTRussell24 min
May 16, 7:45 PM CDTTornado WarningICTLincoln60 min
May 16, 7:54 PM CDTTornado WarningICTRussell17 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth21 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningICTSaline27 min
May 16, 11:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
May 17, 12:43 AM CDTFlash Flood WarningICTSaline6 hr
May 17, 12:46 AM CDTSevere Thunderstorm WarningICTRussell44 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningICTLincoln46 min
May 17, 2:04 AM CDTSevere Thunderstorm WarningICTBarton56 min
May 17, 2:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice49 min
May 17, 3:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min
May 17, 3:51 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 17, 6:41 AM CDTSevere Thunderstorm WarningICTCowley35 min
May 17, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningICTSumner69 min
May 17, 5:30 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningICTMontgomery59 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningICTSumner61 min
May 17, 6:09 PM CDTSevere Thunderstorm WarningICTLabette, Neosho66 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningICTBourbon31 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.